North Carolina, 2003

Flash Flood and Damaging Winds in North Carolina, June 8, 2003

June 8, 2003 · NWS RAH · 6 events in 3 counties and zones

5 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 8, 1:00 PM EST, 6 hours 50 minutes earlier.

Area forecast discussion, Jun 8, 1:00 PM EST, 6 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
200 PM EDT SUN JUN 8 2003

A MUCH DRIER WEATHER PATTERN IS SETTING UP ACROSS THE MID ATLANTIC
AND WILL BRING SUMMER LIKE CONDITIONS FOR A GOOD PART OF THIS WEEK.
DRY AIR ADVECITNG IN THE MID AND UPPER LEVELS WILL HELP TO BREAK UP
THE CLOUDS ACROSS THE AREA WITH CONTINUED DECREASING CLOUDS TONIGHT.
SCATTERED SHOWER ACTIVITY WILL DECREASE AFTER SUNSET ONCE HEATING IS
LOST. A WEAK SFC FRONT WILL SLOWLY MOVE EAST ACROSS THE STATE
TONIGHT AND REACH THE COAST MONDAY MORNING. HIGH PRES WILL BUILD IN
FROM THE WEST AND SETTLE OVER THE STATE MONDAY NIGHT INTO TUESDAY.
THIS COMBIGNED WITH DRY WLY FLOW ALOFT WILL ALLOW FOR SUNNY SKIES
BOTH MONDAY AND TUESDAY WITH ABOVE NORMAL HIGHS IN THE MID TO UPPER
80S AND NO MENTION OF RAIN. LOWS WILL BE IN THE LOW TO MID 60S.

THE SURFACE HIGH WILL MOVE OFFSHORE TUESDAY NIGHT AS A STRONG AREA
OF LOW PRESSURE PASSES TO OUR WEST AND NORTH. A TRAILING COLD FRONT
WILL STALL ALONG THE NC/VA BORDER WEDNESDAY AND WE SHOULD REAIN IN
THE WARM SECTOR AS THE FRONT GOES STATIONARY. AN INCREASE IN
MOISTURE...INSTABILITY AND AN APPROACHING UPPER DISTURBANCE SHOULD
BE ENOUGH TO SPARK OFF SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS
WED SO WILL GO WITH CHANCE POPS WED AFTN. HIGHS WED REAMIN VERY WARM
IN THE MID TO UPPER 80S.

THURSDAY THROUGH SUNDAY...
CONSISTENT MODEL RUNS LEND TO A CONTINUED FORECAST FOR MAINLY
AFTERNOON AND EVENING CONVECTION THROUGH THE EXTENDED PERIOD. MODELS
CONTINUE TO INDICATE THAT WE WILL REMAIN IN WARM SECTOR OF WARM
FRONTAL BOUNDARY...STALLING JUST NORTH OF THE AREA. HIGHER POPS IN
THE NORTHERN ZONES COULD BE JUSTIFIED WITH FRONTAL BOUNDARY
LOCATION. BUT WILL JUST BLANKET 30 POPS OVER ENTIRE CWA. A CHANCE OF
DIURNAL CONVECTION SHOULD EXIST EACH AFTERNOON/EVENING. A WARM MOIST
SOUTHWEST FLOW FROM THE GULF OF MEXICO WILL KEEP TEMPERATURES NEAR
TO A FEW DEGREES ABOVE NORMAL WITH CLOUDS AROUND EACH DAY.

.RAH...NONE.

ORROCK
Hazardous weather outlook, Jun 8, 4:42 AM EST, 15 hours 8 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-091000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
542 AM EDT SUN JUN 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jun 8, 7:00 PM EST, 50 minutes before
NCZ021-022-038-039-090100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
800 PM EDT SUN JUN 8 2003

...STRONG THUNDERSTORMS MOVING TOWARD THE PIEDMONT TRIAD FROM THE
FOOTHILLS...

STRONG TO SEVERE THUNDERSTORMS OVER WILKES AND SURRY COUNTIES FROM
ELKIN AND DOBSON TO WILKESBORO AT 755 PM... ARE EXPECTED TO MOVE EAST
AT 25 MPH AND INTO THE WINSTON-SALEM AND LEXINGTON AREAS BETWEEN
815 PM AND 845 PM. FREQUENT LIGHTNING... GUSTY WIND TO 40 MPH...
AND SMALL HAIL WILL BE LIKELY WITH THESE STORMS.

EVERYONE FROM WILKESBORO TO DOBSON EAST INTO THE WINSTON-SALEM
AND LEXINGTON AREAS SHOULD SEEK SHELTER INDOORS UNTIL THESE
STORMS PASS. SEEK SHELTER QUICKLY AT THE FIRST SOUND OF THUNDER.
DUE TO THE RELATIVE SLOW MOVEMENT OF THESE STORMS...
SOME FLOODING IS ALSO POSSIBLE. MOTORISTS SHOULD BE VERY CAREFUL.

BADGETT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Forsyth

When
June 8, 7:50 PM EST
Where
Forsyth County, Pfafftown
Measured
57 kt (66 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
36.150, -80.367

Trees were blown down on Reynolds Road.

Thunderstorm Wind, Forsyth

When
June 8, 8:14 PM EST
Where
Forsyth County, Lewisville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.100, -80.417

Several trees were blown down.

Thunderstorm Wind, Davidson

When
June 8, 8:17 PM EST
Where
Davidson County, Midway
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.983, -80.267

Several trees were blown down.

Thunderstorm Wind, Davidson

When
June 8, 8:34 PM EST
Where
Davidson County, 5 mi NE of Thomasville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.930, -80.017

Trees were blown down along Culburth Road.

Flash Flood, Davidson

When
June 8, 9:15 PM EST to 10:30 PM EST
Where
Davidson County, Lexington
Reported by
LAW ENFORCEMENT
Coordinates
35.793, -80.213 (the zone’s center; the record gives no point)

Flooding occurred along highways 47, 70, and 29 in Lexington.

Thunderstorm Wind, Randolph

When
June 8, 9:39 PM EST
Where
Randolph County, Archdale
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.917, -79.967

Trees and power lines were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365493, 5365494, 5365495, 5365496, 5365497, 5365498.